Citation: BB. "Interrupted: An Experience with Buprenorphine (exp44145)". Erowid.org. Feb 28, 2006. erowid.org/exp/44145
Since I probably owe my life as I know it to this compound, I felt it deserved at least a blurb.
About myself: I am a 21 year old male, 6’3, swim daily on a club swim team, and I am doing research in a serious academic field at a large university. A year ago I was near the end of an addiction to the world’s most addictive class of substances: the opiates. I lived day to day with no aspirations other than to find enough morphine to last me the week; the dreams I dreamt were either blissfully given by morphine or the product of a devastating lack thereof. I could never have imagined an addiction like this.
I discovered opiates, like so many others, in the form of hydrocodone, prescribed for minor surgery. However, my fascination was intensified after making poppy tea from the heads of 13 poppy heads while on vacation. Four nights of this practice was enough to produce pronounced withdrawal symptoms for a day or two after stopping. Soon, I was seeking opiates in whatever form available. Dried poppy heads from online vendors were obtained in bulk. I experimented with poppy seeds, and found some brands to be very effective, and bought literally hundreds of pounds of seeds. I visited friends with elderly parents only to search medicine cabinets, and I stole MS Contin (morphine sulfate) from my own grandmother. I was shocked to realize one day that 4 vicodin did not even put a dent in my withdrawals. A day without morphine was a day in hell, and for a year and a half I didn’t make it past the second day without a fix.
I went to a detox clinic at a major hospital because I realized that, although my life had suffered severely because of my addiction, it was about to plummet out of control. I could not attend school in my state, I couldn’t hold down a job, and I was miserable without any human contact. On the first day of treatment with buprenorphine, I was beginning withdrawals. I could feel my body liquefying; a terrifying sensation and no doubt. I could barely distinguish snot from tears as they ran down my face. I yawned uncontrollably, and my stomach churned like a cement mixer. I remember thinking: “I’m a goddamn animal. This is what it means to be human.” I placed a sweet, blue 8mg sublingual pill of suboxone (buprenorphine with naloxone, to prevent shooting of the buprenorphine) under my tongue.
Within 5 minutes, something had changed. I was not terrified anymore. I sat up straight, and gave a nervous smile to my doctor. Why was I smiling? This was a humiliating, miserable experience! I went home for the day with 2 more 8mg pills, and I would return the next day for full time treatment. After the initial release from withdrawals, the buprenorphine, it seems, threw me further into withdrawals, probably because I still had morphine in my system when I took it. However, later that night I took another 8mg, and slept beautifully and simply.
Against doctor’s recommendations, I was only on buprenorphine for 7 days (1-2 months is recommended). I forced a lower dose on myself because school was starting again, and I could not afford to be in opiate withdrawals when classes started. I was successful. However, for several days to a week after my last dose, I was extremely emotionally volatile. One day, in front of a room full of addicts, all older than myself, I cried for over an hour, and could not stop. The two weeks that began with my first dose of buprenorphine are without question, the longst weeks of my life. The 1.5 years I spent on morphine left almost no impression on my memory, with the exception of brief periods of withdrawal, and the feeling of relief, of ecstasy, from a fix. I remember after halting buprenorphine treatment, my senses were heightened to an almost frightening level. I could SMELL things! I could taste every foul taste in my mouth. A cup of chamomile tea was almost more than my emotions could handle. Pain or no, I was grateful to feel something.
Buprenorphine made it possible, though by no means easy, to interrupt my addiction to morphine. I’ll paraphrase William S. Burroughs: “Junk is not a kick. The point of junk is not to get a kick. The point of junk is that you must have it.”
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.